Hail, Divide
- When
- August 4, 5:51 PM CST to 5:53 PM CST
- Where
- Divide County, 6.92 mi N of Noonan
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.980, -103.010
A strong short wave trough approaching the area combined with a surface trough to produce thunderstorms over western North Dakota. A couple of storms became severe over northwest North Dakota in an area of ample low level moisture and deep layer shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A strong short wave trough approaching the area combined with a surface trough to produce thunderstorms over western North Dakota. A couple of storms became severe over northwest North Dakota in an area of ample low level moisture and deep layer shear. The largest hail reported was the size of a golf ball, which occurred at White Earth in Mountrail County. In addition, a tornado developed in far western Mountrail County northwest of White Earth. No damage was reported from the tornado as it impacted no structures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 4, 4:25 PM CST, 1 hour 26 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 525 PM CDT Tue Aug 4 2020 .MESOSCALE DISCUSSION... Issued at 509 PM CDT Tue Aug 4 2020 At 22Z, a thunderstorm was located over northeast Bowman county, embedded along a line of low-mid level convergence. Though this convergence is rather marginal (being still downstream of greater ascent associated with the upstream shortwave) adequate mid-level lapse rates and eastward movement into better boundary layer dew points will provide an environment for strengthening convection in over the next several hours. Combined with effective bulk shear in the 30-40 kt range, thunderstorms with severe hail (to golf ball size according to SARS guidance) as well as locally damaging wind gusts will be possible. && .UPDATE... Issued at 509 PM CDT Tue Aug 4 2020 See mesoscale discussion above for more detailed convective discussion. Besides the current convection in the southwest, it does appear that scattered convection is developing over southeast Saskatchewan and may be developing into northwest and north central ND shortly. This will likely be the focus for convection this evening, after southwest convection exits the area. Updated pops based on latest radar analysis. and blended latest observations through the mid evening. && .SHORT TERM...(This evening through Wednesday) Issued at 147 PM CDT Tue Aug 4 2020 Chances for storms, some potentially severe, highlight the short- term. The 12 UTC model suite continue to highlight a stout upper-level short-wave moving through this evening. Moisture advection continues ahead of the wave and dewpoints have climbed nicely into the upper 50s to low 60s. RAP/HRRR forecast soundings indicate steep mid/low-level lapse rates this evening with ML CAPE around 1500 J/Kg. A north to south oriented surface trough and related wind shift will extends from Crosby down through Bowman and this feature will likely serve as the focus for scattered thunderstorms. Deep-layer bulk wind shear is forecast to be on the order of 30-40 kt, supportive of organized convection and potentially even weak supercells in the expected CAPE setting, especially given a large orthogonal component to deep-layer shear vectors relative to the surface trough. Given this scenario, we are messaging the possibility of isolated strong to severe thunderstorms along and west of the Highway 83 corridor, all the way northward to the Canadian border, with the main threat being large hail up to half dollars. The overall risk could be mitigated a bit by the timing of the upper-level wave not aligning perfectly with peak heating. Otherwise, as the middle- and upper-level shortwave trough shifts southeast into eastern ND tonight, higher precipitation chances will be focused along and east of Highway 83, with a drying trend in the west. The risk of strong to severe convection will diminish overnight with the onset of boundary layer cooling and stabilization. Scattered wrap around precipitation will be possible across east central ND tomorrow as the upper-level low slowly shifts southeastward. .LONG TERM...(Wednesday night through Tuesday) Issued at 147 PM CDT Tue Aug 4 2020 A late-week warming trend and a return to thunderstorm chances from Friday through the weekend highlight the long term forecast. The latest 12 UTC global deterministic and ensemble guidance supports shortwave ridging crossing the area Thursday for a dry day, with flow aloft becoming west-southwest Friday and beyond for an increasing chance of thunderstorms. The 00 UTC CIPS analog severe guidance suggests a risk of severe storms this weekend. High temperatures should climb back into the upper 80s and low 90s areawide by Friday and the warmer temperatures should stick around through the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 509 PM CDT Tue Aug 4 2020 Scattered thunderstorms are expected to increase over northwest and central North Dakota this evening ahead of an impulse dropping southeast from Canada. Most likely area for showers and thunderstorms this evening looks to be from Williston and Minot and then extending south and east through Bismarck and Jamestown late this evening into the overnight hours. Any of these storms will have the potential for locally gusty wind, hail and MVFR cigs/vsbys in brief but heavy downpours. Behind the exiting convection Wednesday morning it looks like potentially MVFR to IFR ceilings developing from right around Minot and Bismarck east towards Devils Lake and Jamestown. Light and variable winds this evening will become northwest across the area on Wednesday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...AE UPDATE...TWH SHORT TERM...AJ LONG TERM...AJ AVIATION...TWH
Hazardous Weather Outlook National Weather Service Bismarck ND 526 PM CDT Tue Aug 4 2020 NDZ001>003-009>011-017>021-031>035-040>046-052230- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 526 PM CDT Tue Aug 4 2020 /426 PM MDT Tue Aug 4 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms late this afternoon and evening across western and central North Dakota. Isolated strong to severe storms are possible, with the primary threat being large hail to the size of half dollars. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail or strong winds to the National Weather Service office in Bismarck. NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-052230- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder- Stutsman-Logan-La Moure-McIntosh-Dickey- 526 PM CDT Tue Aug 4 2020 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms late tonight in east central North Dakota and the James River valley, but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Bismarck ND
407 PM MDT Tue Aug 4 2020
NDZ043-042245-
Bowman ND-
407 PM MDT Tue Aug 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOWMAN COUNTY UNTIL
445 PM MDT...
At 406 PM MDT, a strong thunderstorm was located 7 miles southeast of
Bowman, moving southeast at 25 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southeastern Bowman
County, including the following locations... Bowman Haley Dam.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
If you are on or near Bowman-Haley Lake, get out of the water and
move indoors or inside a vehicle. Remember, If you can hear thunder,
you are close enough to be struck by lightning. Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4595 10332 4611 10342 4615 10339 4616 10326
4595 10300
TIME...MOT...LOC 2206Z 326DEG 23KT 4608 10333
EDWARDSSpecial Weather Statement
National Weather Service Bismarck ND
629 PM CDT Tue Aug 4 2020
NDZ001-002-050015-
Divide ND-Burke ND-
629 PM CDT Tue Aug 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BURKE AND EASTERN DIVIDE
COUNTIES UNTIL 715 PM CDT...
At 623 PM CDT, strong thunderstorms were clustered 7 miles east of
Crosby, moving southeast at 25 mph.
Several reports of funnel clouds have been associated with the
cluster of thunderstorms moving into eastern Divide and western
Burke counties from Canada. While not immediately likely, be
prepared to seek shelter if a tornado is spotted or a tornado
warning is issued.
Penny size hail and wind gusts to 50 mph
will also be possible with these storms.
Locations impacted include...
Crosby, Columbus, Noonan, Wildrose and Larson.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Bismarck.
&&
LAT...LON 4900 10263 4892 10259 4863 10265 4863 10329
4900 10338
TIME...MOT...LOC 2323Z 312DEG 22KT 4895 10314
EDWARDSSpecial Weather Statement
National Weather Service Bismarck ND
650 PM CDT Tue Aug 4 2020
NDZ003-050015-
Renville ND-
650 PM CDT Tue Aug 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RENVILLE COUNTY
UNTIL 715 PM CDT...
At 649 PM CDT, a strong thunderstorm was located 6 miles north of
Greene, or 10 miles west of Mohall, moving east at 10 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Mohall, Greene, Tolley and Grano.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4874 10150 4858 10154 4866 10185 4872 10184
4872 10185 4884 10182 4885 10149
TIME...MOT...LOC 2349Z 280DEG 7KT 4875 10174
CJSThe Minot AFB radar (KMBX), 171 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
5 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.
This tornado touched down northwest of White Earth. The tornado produced no damage to evaluate and so by National Weather Service policy was rated EFU, EF Unknow.
Minor damage was noted to buildings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyThe tornado archive for North Dakota, 2020Warnings in North Dakota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910047, 910048, 910282, 910049, 910050, 910051, 910052.